Medical questions & health advice by board certified doctors
"If I weigh 150lbs, would 100mg of diphenhydramine be harmful?"
I am taking it to help me sleep
Thanks for your question, and it is important to discuss it with your doctor. With most of these medications, it is important to follow the manufacturer's instructions. There can be some variations of these that are appropriate when suggested by your doctor, but in the absence of that the instructions provided should not be violated. The reasons for this are the narrow therapeutic windows that many medications and drugs have. Within this window or range, the medication is at a strong enough dose inside of your body to give the desired effect with minimal or appropriate side effects. At lower or higher doses, you may get no effect or too many side effects. Most manufacturers are required to test medications and ensure that they are safe for most people, and so many medications can be used at slightly higher doses under the direction of a doctor. The reason that you should only do this after checking with your doctor is because some medical conditions can make you need less or more of a medication than otherwise suggested, or could exacerbate side effects even when taking the normal dose. 100 mg of diphenhydramine may or may not cause problems and side effects, and you should discuss with your doctor to find a safe regimen to help you sleep.
Need more info?See a sleep medicine-specialist today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.